Bad Headache from Botox Injections, When Will It Stop?

I had Botox 1 week ago and have had a horrible horrible headache for a week. My forehead feels heavy and my right eye is achy and heavy. Nothing helps! I thought Botox was supposed to eliminate headaches but this has caused a tremendous one that is relentless. Will I have to suffer for 4 months until this wears off? Dear God, that would be awful. Please help:(

Doctor Answers 21

Headache after Botox injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Botox can cause a dull headache after injection. There is some thought that this could be caused by bumping the frontal bone of the forehead or the overlying covering of the bone (the periosteum) during injection, but can occur in some patients without an identifiable cause. In most cases, this is a dull ache that improves quickly and can be treated with over-the-counter headache remedies such as Tylenol or Excedrin.

A feeling of heaviness is also not uncommon, as the relaxation of the muscle causes the area to feel heavy as it is no longer being lifted from the action of the muscles. The Botox itself is gone from the injected area within a few days after injection, so while it may have triggered a headache, it should not continue to be the cause of a persistent headache. Always see your injector for any post-injection problems or concerns, especially to be sure that nothing else might be causing the headaches. 

Of note, Botox is often used to treat migraines, but this works more as a preventative treatment rather than a cure for an acute headache.

All the best,

Headache and heavy brow after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question yayasister. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. Although Botox can be used to treat migraine headaches, general headaches are a rare side effect of Botox treatment. I tell my patients that they can use over-the-counter strength Tylenol for such headaches. This side effect usually resolves in 1-2 weeks. If the dose in the upper forehead is too high or placement of the product is too low, then some people may have a feeling of a heavy brow. This can be address by decreasing the dose and placing the product higher on the forehead on subsequent treatments. Also placing some Botox between the brows and at the corners of the brows may lift the brow and decrease the feeling of a heavy brow.

Please consult with a doctor for specific recommendations. Good luck!

Botox headache

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Usually if a headache is experienced post botox injections it only lasts for a couple hours and is caused by one of two things:  the numbing cream used pre injections or the needle accidentally hitting the forehead bone during the injections.  Both of these will produce a dull headache.  A less common side effect of botox is a longer lasting headache usually caused by straining of the muscle.  You may just require a lighter dose the next time you get injected.  I recommend you talk with your injector for options. Good luck! 

Botox On irritable and bad headaches

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Depending on how your body reacts to Botox, side effects may be experienced. One such side effect, though a rare one, is headache. However, these are often resolved in just 24 hours or less.

Based on what you have described, it could be possible that your headache might be caused by straining. Your forehead has a muscle and this muscle helps keep the eyes open through straining. So, you may actually be using your forehead (muscle) frequently to make your eyes stay open hence the strain.

When you undergo Botox injection, Botox weakens this forehead muscle. Therefore, if you strain for your eyes to be open, the strain will give you mild to intense headache.

If straining is indeed the reason, the headaches could persist until the Botox wears off or until your forehead muscle regains its strength, but not 4 months though. Sadly, it can go for as long as a number of weeks. Should you undergo Botox again, inform your injector of this case and ask for a milder dose.

Post toxin

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I have not seen this, but can imagine that it is rather bothersome. 

I would see your surgeon first thing and maybe they have some input. Often times asymmetries can lead to an uncomfortable feeling so maybe correcting that will help.

Best of luck,

Drc

Benjamin Caughlin, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 12 reviews

Bad headaches

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Headaches are a rare side effect of Botox, but they usually resolve within 24 hours.  

Given your description, I wonder if you are used to using your forehead to help keep your eyes open.  Botox weakened your forehead muscle so now you are straining to keep your eyes open.  This strain is giving you a headache.  

If this is the reason, then your headaches will probably last until the Botox weakens and some of your forehead strength returns.  This does not usually take four months, but it can take several weeks, unfortunately.  If you decide to have Botox again, I would recommend a lighter dose.

Bad Headache from Botox Injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Botox can create headaches for a short period. The most typical reason is that the Botox may have not been mixed in a conventional manner. Consult with your treating physician as he or she knows the scope of the treatment and the specifics about you. 

Headache from Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Some patients experience headaches following Botox treatment. They usually last a few days. I would suggest speaking with your injector.

Bad Headache from Botox Injections, When Will It Stop

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Some people report a 'botox headache' that happens soon after the injection of Botox for cosmetic reasons and continues for about 4 - 7 days. I suspect it is due to the weakening of some of the muscles which is a temporary thing. It is unlikely to last for the entire duration of 3 months. Over the counter analgesia should help.

Botox Headaches

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Some patients do experience headaches after Botox while others don't experience one at all. When Botox headaches do occur they are normally mild, do not last more than a few days and are easily treated with ibuprofen. Botox is FDA approved to treat migraines, so a headache from the injection should not typically last that long or be that severe. If it does, I recommend seeing the physician who did the Botox for further evaluation. “Dr. D”

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.